A 3 year old is brought into accident and emergency by ambulance following a generalized tonic clonic seizure that lasted 2 minutes. She did not require any treatment to stop the seizure but on arrival the ambulance crew measured her temperature as 39.2°C and gave paracetamol.
She is now apyrexial with a heart rate of 140, respiratory rate of 30 and capillary refill less than 2 seconds.
On examination she has red enlarged tonsils with no pus, no neck stiffness or rash.
What is the most appropriate management?
A. Oral penicillin
B. Lumbar puncture and IV ceftriaxone C. Explain that this was a febrile convulsion and discharge home
D. Start phenytoin
E. Discharge home with rescue buccal midazolam for future seizures
ANS :C. Explain that this was a febrile convulsion and discharge home
This is a typical febrile convulsion which are associated with rapid rises in temperature. The child is now stable and likely has a viral tonsillitis as the focus of infection. Parents need reassurance and explanation that febrile convulsions are not usually associated with later epilepsy but may recur in future febrile illnesses.
Typically, children do not continue to have febrile convulsions beyond the age of 5 years. Management should be regular antipyretics and dress the child lightly during febrile illnesses. Oral penicillin (A) should be prescribed for bacterial tonsillitis, either with pus or if the child is unwell clinically. IV ceftriaxone and lumbar puncture (B) would be for suspected meningitis but this 3-year-old child has a clear focus for the fever, no neck stiffness or rash making this unlikely.
In children having their first febrile convulsion under the age of 12 months, it is mandatory
to rule out meningitis. Phenytoin (D) would be used for status epilepticus (seizure lasting longer than 30 minutes). Buccal midazolam (E) is used in the community for children who have seizures lasting longer than 5 minutes; febrile convulsions are usually short and unless a child has had a prolonge seizure they would not be sent home with rescue medication.